Neuro-Ophthalmology & Visual Neuroscience
ISSN (Print): 2572-7257 ISSN (Online): 2572-7281 Website: http://www.sciepub.com/journal/novn Editor-in-chief: Carlo Aleci
Open Access
Journal Browser
Go
Neuro-Ophthalmology & Visual Neuroscience. 2021, 6(1), 4-7
DOI: 10.12691/novn-6-1-2
Open AccessCase Report

Imatinib Related Toxic Optic Neuropathy: Case Report

Monga S1,

1Senior Consultant, Pediatric Ophthalmology, Strabismus and Neuro-ophthalmology Service, Centre for Sight, Delhi, India. Pin Code:110029

Pub. Date: May 12, 2021

Cite this paper:
Monga S. Imatinib Related Toxic Optic Neuropathy: Case Report. Neuro-Ophthalmology & Visual Neuroscience. 2021; 6(1):4-7. doi: 10.12691/novn-6-1-2

Abstract

Imatinib mesylate is a chemotherapy medication. With its use, reversible serious ocular side effects, such as optic neuropathy, retinal edema, etc. have been rarely reported. We report two contrasting presentations of imatinib induced bilateral optic neuropathy. In one case, early diagnosis and withdrawal of the drug averted significant visual loss; while in the other case, advanced bilateral optic atrophy ensued due to the late presentation. To conclude, sight threatening optic neuropathy in patients on imatinib therapy, is a possibility. It may not be necessarily reversible and warrants early discontinuation of imatinib.

Keywords:
imatinib toxic optic neuropathy optic disc edema

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Druker BJ, Talpaz M, Resta DJ, Peng B, Buchungen E, Ford JM et al. Efficacy and safety of a specific inhibitor of the BCR-ABL tyrosine kinase in chronic myeloid leukemia. N Engl J Med 2001; 344: 1031-1037.
 
[2]  Fraunfelder FW, Solomon J, Druker BJ, Esmaeli B, Kuyl J. Ocular side effects in chronic myeloid leukemia patients treated with associated with imatinib mesylate (Gleevec). J Ocul Pharmacol Ther 2003; 19(4): 371-375.
 
[3]  Kwon SI, Lee DH, Kim YJ. Optic disc edema as a possible complication of Imatinib mesylate (Gleevec). Jpn J Ophthalmic 2008; 52(4): 331-333.
 
[4]  DeLuca C, Awad NS, Haskes C, Wrzesinski S. Imatinib Mesylate (Gleevec) Induced Unilateral Optic Disc Edema. Optom Vis Sci 2012; 89(10): 16-22.
 
[5]  Babu KG, Attili VSS, Bapsy PP, Anupama G. Imatinib-induced optic neuritis in a patient of chronic myeloid leukemia. Int Ophthalmol 2007; 27: 43-44.
 
[6]  Napolitano M, Santoro M, Mancuso S, Carlisi M, Raso S, Tarantino G, et al. Late onset of unilateral optic disk edema sec ondary to treatment with imatinib mesylate. Clin Case Rep. 2017; 5(10): 1573-1575.
 
[7]  Biswas SK, Zhao Y, Sandirasegarane L. Imatinib induces apoptosis by inhibiting PDGF- but not insulin-induced PI 3- kinase/Akt survival signaling in RGC-5 retinal ganglion cells. Mol Vis 2009; 15: 1599-1610.
 
[8]  Roop P, Angmo D, Kamble N, Tomar AS. Uncontrolled neovascular glaucoma - an alarming manifestation of chronic mye loid leukemia on imatinib therapy - a case report and review of literature. Indian J Ophthalmol. 2019; 67(2): 285-287.